Wyoming, 2022

High Wind in Wyoming, February 11, 2022

February 11, 2022 · NWS RIW · 4 events in 4 counties and zones

A cold front moved across central Wyoming and brought high wind to portions of the area. The strongest wind gusts were along Chief Joseph Highway where a maximum gust of 89 mph was recorded.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moved across central Wyoming and brought high wind to portions of the area. The strongest wind gusts were along Chief Joseph Highway where a maximum gust of 89 mph was recorded. Wind gusts greater than 60 mph were also reported in Fremont and Johnson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 11, 10:59 AM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 11, 10:59 AM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1059 AM MST Fri Feb 11 2022

.SHORT TERM...This afternoon through Saturday night

Snow showers will continue across portions of Johnson and Natrona
counties today. Additional showers will be more localized along the
Cody Foothills/Highway 120 and southern portions of the Wind River
Basin near Lander. Accumulations of 1 to 2 inches are expected.
Blowing snow will also occur in these areas, as northerly winds with
gusts of 30 to 35 mph occur today. Snow will end and the wind will
subside before midnight. Otherwise, temperatures will be colder but
seasonal across the forecast area today.

Northwest flow aloft will continue over the Cowboy State Saturday.
West to southwest winds, with gusts of 30 to 35 mph, will redevelop
late Saturday morning across the Wind Corridor and the east slopes
of the mountains. Otherwise, conditions will be dry with above
normal temperatures returning east of the Divide once again.

.LONG TERM...Saturday night through Thursday
Issued at 215 AM MST Fri Feb 11 2022

Ridging and northwest flow return behind the early weekend Canadian
system. This will engender the return of widespread 50s east of the
Divide Sunday afternoon and Monday. West of the Divide, high
temperatures both days are expected to break freezing and even low
40s across Sweetwater County and potentially into the Green River
Basin. Dry conditions are also expected to prevail both days while
the ridge continues to build.

Models continue to prog a closed low diving south across the far
western U.S. Monday night into Tuesday. Impacts across our CWA will
be highly dependent on the track of the low. Models at this time are
digging to low across CA and southern NV/AZ, which would bring
limited impacts across WY. Likely a quick frontal passage with gusty
winds and banded snow showers. A more easterly/northerly track of
the low would result in more widespread snow showers across the
region. This scenario is looking much less likely given latest model
runs, but cannot rule it out completely. In either scenario,
slightly cooler temperatures can be expected by the middle of next
week, but probably not an Arctic outbreak by any means.

Overall, it is a messy system and models are not resolving any
details at this time. Timing generally looks to be Tuesday night for
the frontal passage, with lingering potential snow/wind impacts
through the remainder of the period as the low tracks east. Will be
able to provide more details as we get into next week.

&&

.AVIATION...For the 18Z TAFS through 18Z Saturday
Issued at 1011 AM MST Fri Feb 11 2022

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Snow and gusty winds associated with a weather system continue to
impact the area. MVFR to locally IFR conditions prevail this
afternoon across the area. At KCPR, VIS will predominantly stay
below IFR this afternoon with improving conditions this evening.
The trend is for all terminals to see improving conditions into
tonight with rising CIGS and increasing VIS. Wind, with gusts up
to 30 knots, will be possible through this afternoon. Winds
decrease tonight becoming light and variable for most. KCPR's
winds increase once again Saturday morning, from the typical
southwest direction.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

All terminals will see prevailing VFR conditions persist through
the period. Breezy to strong northwest winds are expected this
afternoon with the strongest winds at KRKS ahead of a cold front.
Gusts as high as 40 knots are possible. Winds should gradually
subside this evening into tonight for all terminals. At KPNA and
KRKS, winds increase again late Saturday morning.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Snow showers and blowing snow will occur over areas east of the
Divide today. Temperatures will be colder, but seasonal. Wind and
snow will subside through the evening. West to southwest winds,
with gusts up to 35 mph, will return across zones
279/280/286/288/289 late Saturday morning and continue through the
evening. Expect dry conditions through Monday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for WYZ003-
010-020.

&&

SHORT TERM...LaVoie
LONG TERM...Hensley
AVIATION...Rowe
FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 11, 2:19 AM MST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
219 AM MST Fri Feb 11 2022

WYZ001>020-022>030-121300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
219 AM MST Fri Feb 11 2022

...Winter Weather Advisory Today for a few areas east of the
Divide...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Areas of snow and blowing snow will occur east of the Divide.
Please see the special weather and winter weather statements for
more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Team Riverton/21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
February 11, 12:30 PM MST to 7:40 PM MST
Where
Cody Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High winds occurred in portions of the Cody Foothills. The maximum wind gust reported was 64 mph at Wapiti.

High Wind, Absaroka Mountains

When
February 11, 2:34 PM MST to 7:50 PM MST
Where
Absaroka Mountains forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Department of Highways
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winds were sustained over 50 mph along the Chief Joseph Highway. A mesonet anemometer recorded a maximum wind gust of 89 mph.

High Wind, Wind River Basin

When
February 11, 5:34 PM MST to 11:53 PM MST
Where
Wind River Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The ASOS at Central Wyoming Regional Airport in Riverton measured a maximum wind gust of 64 mph.

High Wind, Northeast Johnson County

When
February 11, 8:13 PM MST
Where
Northeast Johnson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A 60 mph wind gust was measured at the Johnson County Airport near Buffalo.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006449, 1006447, 1006445, 1006446.